Texas, 2016

Dust Storm in Texas, June 15, 2016

June 15, 2016 · NWS AMA · 1 event in 1 county or zone

Outflow boundary moving northeastward from thunderstorms passing to the south. this outflow boundary generated a lot of dust which caused a pile-up crash on Interstate 40 in Carson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Outflow boundary moving northeastward from thunderstorms passing to the south. this outflow boundary generated a lot of dust which caused a pile-up crash on Interstate 40 in Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 4:43 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 15, 4:43 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
543 PM CDT WED JUN 15 2016

.Aviation...
00Z Issuance...VFR conditions expected to persist through the period
for all sites. Thunderstorms currently to the south are expected to
remain south of the terminals. Fog and haze are not expected to
affect any sites in the morning. Southwesterly flow should pickup
tomorrow around 15Z and gust up to 25kts.

Beat

&&

.Prev Discussion... /Issued 418 PM CDT WED JUN 15 2016/

Discussion...
The focus of this forecast remains on expected hot weather for the
next several days and any chances for thunderstorms before an upper-
level ridge moves in. More details below.

Short Term...This Evening and Tonight...
Warm temperatures are in place across the Panhandles this afternoon.
In fact the high temperature at the base of Palo Duro Canyon has
already reached 105 degrees, and isolated locations in the far
eastern Panhandle have seen heat index values near 110 degrees this
afternoon. Expect the heat to linger for a while once the sun has
set this evening with overnight lows in the upper 60s to lower 70s.

There is a chance for storms to develop along and east of the
dryline currently situated roughly from Hereford to Dumas to
Elkhart, and regional radar imagery already shows storms developing
along the dryline across southeastern New Mexico and parts of West
Texas. The further development of these storms will be assisted by a
shortwave rounding the periphery of the upper ridge building from the
southeast. Mixed Layer CAPE values across the southwestern Texas
Panhandle are fairly limited as is the deep layer shear where as
across the eastern Panhandles the ML CAPE values are in the 2000-3000
J/kg range based on RAP analysis. The lack of deep layer shear will
likely keep organized convection limited but it would not be out of
the question for a storm to pulse in intensity into the severe level.
Deep layer shear is expected to increase across the eastern Panhandle
with time but CAPE values will be decreasing as well. There could be
a window where the two line up to allow a couple of organized storms
but by that point they will likely be getting close to the eastern
edge of the CWA. Should any severe weather occur, the main hazards
would be strong wind gusts and hail. We should see storms exit the
area between the 9 PM and midnight.

CM

Long Term...Thursday Through Wednesday...
Tomorrow looks to be another hot one for the Panhandles. The axis of
an upper-level ridge will extend from far West Texas across our area
and up to the Great Lakes. Closer to the surface, the 850mb thermal
ridge is forecast to stretch north-south across the western
Panhandles and along the Front Range of the Rockies. Model guidance
agrees on 850 temps of 28 (east) to 33 degree Celsius (west)
tomorrow afternoon, which correspond with max temps of about 95 to
105. The warmest locations should be in the river valleys and canyon
environments tomorrow including Guymon, Boys Ranch, Borger, and Palo
Duro Canyon. In the far eastern Panhandles, dew points in the mid to
upper 60s may be just high enough to produce heat index values near
110 degrees again. Therefore a heat advisory may be needed for some
southern and eastern TX Panhandle counties tomorrow. Right now the
question is how widespread the potentially dangerous heat may be.
Will re-evaluate for the next forecast. Regardless, local residents
and visitors are advised to drink plenty of water and take the
necessary precautions to stay cool if spending time in the sun.

The dryline will once again mix eastward tomorrow afternoon to
extend from roughly Deaf Smith County, TX to Beaver County, OK. A
passing shortwave during the afternoon should provide some upper
level support for thunderstorm development, with the preferred area
for development being along and east of the dryline. A moderately
unstable airmass east of the dryline should see MLCAPE values near
1500 J/kg by the afternoon hours, and veering winds with height
should produce effective shear values near 40kts for any deep
convective storms. Therefore, there will remain a threat for possibly
severe thunderstorms across the southeastern Texas Panhandle tomorrow
as well.

Dryline will be around the Panhandles again on Friday, but building
mid-level heights should limit any precip chances for our area. The
core of the upper-level ridge will translate northward over the
weekend and will practically be right on top of us on Sunday
afternoon. The heat will continue through weekend. Currently have
widespread highs over 100 continuing through Saturday and then mid to
upper 90s after that as the ridge may shift westward. This shift of
the ridge may also allow for some thunderstorms to affect mainly the
northern half of the combined Panhandles early next week. Right now
confidence is too low to include POPs in the forecast, because slight
differences in the ridge's position could keep us on the dry side.

NF

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

16/3
Hazardous weather outlook, Jun 15, 3:32 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT WED JUN 15 2016

OKZ001>003-TXZ001>020-161200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
432 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS
THE SOUTHERN AND EASTERN TEXAS PANHANDLE...AND ACROSS THE EASTERN
OKLAHOMA PANHANDLE. SOME STORMS COULD BECOME STRONG TO SEVERE,
ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW. LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN THREATS FROM ANY SEVERE STORMS THAT FORM TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL INCREASE THROUGH THE END OF THE WEEK...WITH HIGHS
IN SOME AREAS REACHING 100 TO 105 DEGREES THURSDAY THROUGH SUNDAY.
INCREASED HUMIDITY ACROSS THE FAR EASTERN PANHANDLES MAY CAUSE HEAT
INDEX VALUES TO APPROACH 105 TO 110 DEGREES. THESE CONDITIONS WILL BE
NEAR HEAT ADVISORY CRITERIA. VISITORS TO RECREATIONAL AREAS INCLUDING
PALO DURO CANYON...THE CANADIAN RIVER VALLEY...AND THE BEAVER RIVER
VALLEY SHOULD EXERCISE CAUTION AS HIGHS AROUND 105 DEGREES ARE
EXPECTED AT THE CANYON FLOOR AND RIVER BOTTOMS DURING THIS
TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR ON THURSDAY
FOR THE POSSIBILITY OF SEVERE WEATHER. PLEASE DIRECT REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN AMARILLO.

NF

In the hours before

Special weather statement, Jun 15, 6:55 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT WED JUN 15 2016

TXZ003-004-008-009-160145-
ROBERTS TX-HANSFORD TX-OCHILTREE TX-HUTCHINSON TX-
755 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS...
SOUTHWESTERN OCHILTREE...SOUTHEASTERN HANSFORD AND NORTHEASTERN
HUTCHINSON COUNTIES UNTIL 845 PM CDT...

AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF PRINGLE...OR 15 MILES SOUTH OF SPEARMAN...MOVING NORTH
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPEARMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3578 10113 3587 10139 3621 10125 3608 10089
TIME...MOT...LOC 0054Z 202DEG 17KT 3597 10119

BEAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Carson

When
June 15, 7:45 PM CST
Where
Carson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Traffic pile up on Interstate 40. Reported to be caused by reduce visibility in blowing dust. Time estimated by radar.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Carson2016-06-15Vehicle/Towed TrailerDirect

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649272.